Skip to content

Substance Abuse and Addiction Health Center

Drug Overdose

Font Size
A
A
A

Drug Overdose Symptoms

Drugs have effects on the entire body. Generally, in an overdose, the effects of the drug may be a heightened level of the therapeutic effects seen with regular use. In overdose, side effects become more pronounced, and other effects can take place, which would not occur with normal use. Large overdoses of some medications cause only minimal effects, while smaller overdoses of other medications can cause severe effects, possibly death. A single dose of some medications can be lethal to a young child. Some overdoses may worsen a person's chronic disease. For example, an asthma attack or chest pains may be triggered. 

  • Problems with vital signs (temperature, pulse rate, respiratory rate, blood pressure) are possible and can be life threatening. Vital sign values can be increased, decreased, or completely absent.
  • Sleepiness, confusion, and coma are common and can be dangerous if the person breathes vomit into the lungs (aspirated).
  • Skin can be cool and sweaty, or hot and dry.
  • Chest pain is possible and can be caused by heart or lung damage. Shortness of breath may occur. Breathing may get rapid, slow, deep, or shallow.
  • Abdominal pain, nausea, vomiting, and diarrhea are possible. Vomiting blood, or blood in bowel movements, can be life-threatening.
  • Specific drugs can damage specific organs, depending on the drug.

When to Seek Medical Care

Your doctor, your local poison center, or the emergency department of your local hospital may be able to help determine the seriousness of a suspected drug overdose. Development of any symptoms after drug overdose requires immediate and accurate information about the specific name of the drug, the amount of the drug ingested, and the time when the drug was taken. Often, the bottle the drug came in will have the information needed. 

  • Some doctors' offices are equipped to handle overdoses; others are not. Some doctors' offices advise their patients to go to a hospital's emergency department. In life-threatening circumstances, an ambulance should usually be summoned by calling 911.You are not expected to know when a drug overdose is serious. If you cannot reach a qualified professional by telephone to discuss the overdose, it would be prudent for you to take the overdosed person to the nearest hospital's emergency department or medical facility.

Take appropriate caution when dealing with drug overdose. Each person responds differently, and reactions are hard to predict. Many people who are directed to go to the emergency department may not develop any physical signs of poisoning. Others will become quite ill.

  • A person unwilling to go to the hospital may need persuasion by trained professionals in emergency medical services (paramedics and ambulance personnel) or law enforcement officials. You may call 911 for these services. Family members are also often helpful in persuading the person to seek medical care.
  • Anyone who is with a person who overdoses on drugs can assist by finding all medication or chemical containers and bringing them to the emergency department doctor.

Today on WebMD

pills pouring from prescription bottle
Video
Hangover Myths Slideshow
Slideshow
 
Woman experiencing withdrawal symptoms
Article
prescription medication
Article
 
Hands reaching for medicine
Article
overturned shot glass
Article
 
assortment of medication
Article
How to Avoid Social Drinking
Article